Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Cervical degenerative disc disease, bulging disc, herniated disc, stenosis, on zanaflex, gabapentin, cymbalta, traction, acupuncture, chiropractors

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11705 Questions
Hello, I am 27 yr old female with a case of cervical degenerative disc disease in c5/c6 and bulging disc and two herniated disc in my C-7. I have height reduction and stenosis. I am currently taking Zanaflex at night, gabapentin,and cymbalta for pain management. However, I am still in pain. I feel stiff all the time and when I look up and roll my neck side to side it sounds crunchy! I have tingling in my hands and have random spasms made worse with activity such as bowel movements or pushups ,sex or heavy duty work. I have tried different modalites such as traction, acupunture, chiropractics, physical therapy, light touch therapy (holistic), electric-acupuncture,tens unit,(made things worse) massage therapy[temp relief], TPI [trigger point injections] and thus far ESI [epideral steroid injection]. I have talk to a Navy spine surgeon that refuses to do surgery cause he think I am not a good canidate at such a young age. He also said be leary of doctors who want to cut on you. I have been tossed around to different clinics. Except neurology. I have been suffering since 2009 of end of May/first of XXXXXXX on deployment to Kuwait. I haven't had these symptoms until I fell out of my top bunk bed head first landing on top of my shoulder hitting my temporal and lateral occipital of my head.( I was half asleep) and misjudged the distance of getting out of my rack. I noticed the symptoms when I had a huge bowel movement and my neck spasmed. Very painful and embarrising indeed. The tingling has came along in october of last year. Is there anything else I can do? I am starting even look to holistic medicine for answers. Please help me. I don't know what else to do. Below is my radiology report. Can someone explain this to me in lamen's terms? I am a HM however I do admitt I don't know everything.
Very Respectfully,
HM3 Peters,C.
USN navy hospital corpsman
Posted Thu, 19 Apr 2012 in Brain and Spine
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing to us.

You have really been seriously affected by cervical spondylosis at a young age. In my opinion you have taken almost all the treatments available.
Still I would suggest you to take a better muscle relaxant like thiocolchicoside instead of tizanidine in association with a good pain killer like aceclofenac.
You can also add methylcobalamin to gabapentin you are taking and have dycerin or glucosamine sulphate supplements prescribed from your doctor for a better relief.
You also need to use a cervical collar regularly and can do mild neck exercises in consultation with your physiotherapist.
Avoid using a pillow, watching TV or working on computer for long hours.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Cervical degenerative disc disease, bulging disc, herniated disc, stenosis, on zanaflex, gabapentin, cymbalta, traction, acupuncture, chiropractors 1 hour later
Yes it has Dr Tayal. to the point where I can't do Navy physical training/excercise.
I was taking glucosamine MSM otc.. However, I just stopped not sure why.. I was looking into natural pain relivers such as Devil's claw, Willow bark or keratin (since it suppose to be found in the compotent's of the disc gelationous makeup). Should I try that? I really am tired of taking so many medications? I am worried that this won't go away and I'm stuck like this for the rest of my life to get worse.. Is there any herbal products that can help? I have been using a medicinal herbal rub made up of various component's like cinammion bark, st.john's wart and a bunch of other things.. I still do pt.. However, I kickbox on the bag,use the tread mill and weight lifting.. Low weight high reps.. I know most doctors look as surgery as the last modality. Looking at my mri? Is there a possibility for a second medical opinion? Also, could taking a fall head first off the top bunk bed cause this? Plus, I still would like to know all the technical terms for my radiology report. Especially C7-T1 C4-5.. Trying to figure out if I have a pinched nerve considering I have numbness and tingling periodically in both hands. Thank you.
HM3 Peters,C.
Follow-up: Cervical degenerative disc disease, bulging disc, herniated disc, stenosis, on zanaflex, gabapentin, cymbalta, traction, acupuncture, chiropractors 3 minutes later
I also do stretches before I pt. I have been seeing pain management and a physiotherapist.
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing again.

Regarding the efficacy of the herbal products you have been trying, their efficacy is not proven and the side effects are not completely known.

So, I will not recommend you to experiment a bunch of herbal products based on the advertisements to cure your considerably serious illness. Still if you wish you can use the topical agents for rubbing.You can check for products which have the THR (Traditional Herbal Register) or Product Licence (PL) number on the label.

It is best to continue taking glucosamine MSM orally.

Mild exercise is advisable but do not overdo it.

In your MRI report, C3,4-7 and T-1 etc are all the cervical vertebrae and thoracic vertebrae. In between two vertebrae there is a disc which is herniating in your case at the level of C6-C7 and C7-T1.There is also shortening of the space between the discs. There is no nerve pinching documented in MRI.

Hope I have answered your query.
Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor